Alert archive / Montana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 1, 2015, 2:56 PM MDT for Chouteau County, Fergus County, Montana. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2015, 2:56 PM MDT (20:56 UTC)
- Expired
- Jul 1, 2015, 3:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chouteau County, MT, Fergus County, MT
The radar
The Great Falls radar (KTFX), 81 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 3:05 PM MDT | TSTM WND DMG | 4 N Geraldine, MT | NICKEL SIZE HAIL AND A GOOD SIZE TREE UPROOTED. TIME OF EVENT RADAR ESTIMATED. |
| Jul 1, 3:10 PM MDT | HAIL 0.25 | Geraldine, MT | LOTS OF SMALL HAIL. SMALL TREE BRANCHES AND LEAVES DOWN. SOME CROP DAMAGE. TIME OF EVENT IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
139
WUUS55 KTFX 012056
SVRTFX
MTC015-027-012145-
/O.NEW.KTFX.SV.W.0009.150701T2056Z-150701T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
256 PM MDT WED JUL 1 2015
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
SOUTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 345 PM MDT
* AT 255 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
NORTHWEST OF GERALDINE...OR 13 MILES SOUTHEAST OF FORT BENTON...
MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GERALDINE AND SQUARE BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4767 11065 4784 11038 4753 10986 4737 11009
TIME...MOT...LOC 2055Z 313DEG 36KT 4771 11042
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
260
WWUS55 KTFX 012121
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 PM MDT WED JUL 1 2015
MTC015-027-012145-
/O.CON.KTFX.SV.W.0009.000000T0000Z-150701T2145Z/
FERGUS MT-CHOUTEAU MT-
321 PM MDT WED JUL 1 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR WEST CENTRAL FERGUS AND SOUTH CENTRAL CHOUTEAU COUNTIES...
AT 320 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF GERALDINE...OR 26 MILES NORTH OF STANFORD...MOVING SOUTHEAST AT 40
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. BRIEF HEAVY RAIN
IS ALSO LIKELY.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GERALDINE AND SQUARE BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4769 11061 4784 11038 4753 10986 4737 11009
TIME...MOT...LOC 2120Z 313DEG 36KT 4754 11015
HAIL...1.00IN
WIND...60MPH
$$728
WWUS55 KTFX 012139
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 PM MDT WED JUL 1 2015
MTC015-027-012149-
/O.EXP.KTFX.SV.W.0009.000000T0000Z-150701T2145Z/
FERGUS MT-CHOUTEAU MT-
339 PM MDT WED JUL 1 2015
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FERGUS AND SOUTH
CENTRAL CHOUTEAU COUNTIES WILL EXPIRE AT 345 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4769 11061 4784 11038 4753 10986 4737 11009
TIME...MOT...LOC 2137Z 313DEG 36KT 4754 11015
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 11:47 AM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 1, 11:47 AM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1147 AM MDT WED JUL 1 2015 .DISCUSSION... A WEAK COLD FRONT IS PUSHING SOUTH ACROSS THE NORTHERN TIER. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED. UPDATED TO FRESHEN FIRST PERIOD POPS, WX, AND QPF. CURRENT FORECAST ON TRACK. ZELZER && .AVIATION UPDATED 1746Z. AREAS OF SMOKE WILL CONTINUE TO AFFECT AREAS ALONG THE CANADIAN BORDER, INCLUDING KCTB AND KHVR. SOME IMPROVEMENT IS EXPECTED DURING THE AFTERNOON BUT VISIBILITIES WILL LOWER AGAIN DURING THE NIGHT. LOCAL MVFR/IFR CONDITIONS ARE POSSIBLE. ELSEWHERE VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING MAINLY ACROSS NORTH PORTIONS OF THE REGION, MAINLY NORTH OF A KGTF-KLWT LINE. GUSTY AND ERRATIC WINDS ARE EXPECTED NEAR THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 514 AM MDT WED JUL 1 2015/ TODAY THROUGH FRIDAY...SMOKE FROM CANADIAN WILD FIRES SPREAD ACROSS MUCH OF THE NORTH CENTRAL PLAINS LATE TUESDAY NIGHT. VISIBILITY RANGES FROM 2.5 MILES AT HAVRE TO 7 MILES AT GREAT FALLS. SMOKE IS EXPECTED TO LINGER UNDER CLEAR AND STABLE CONDITIONS THROUGH THE MORNING. A WEAK WEATHER SYSTEM WILL TRAVERSE THE HILINE TODAY WITH A NEARLY ZONAL FLOW ALOFT. FORECAST MODELS ADVERTISE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS NORTHERN PORTIONS OF THE CENTRAL PLAINS. WEST TO NORTHWEST WINDS WILL FOLLOW THE SYSTEM AND CLEAR REMAINING SMOKE FROM THE AREA. SOUTHWEST MONTANA REMAINS MOSTLY SUNNY TODAY WITH SUBSIDENCE AND DRY AIR ALOFT. HIGH PRESSURE YIELDS FAIR AND DRY CONDITIONS ON THURSDAY. ISOLATED MOUNTAIN SHOWERS ARE POSSIBLE LATE THURSDAY AND FRIDAY WITH ADDITIONAL RIPPLES PASSING THROUGH THE NORTHWEST FLOW ALOFT. TEMPERATURES WILL MOVE A FEW DEGREES COOLER TODAY AND THURSDAY FOR NORTHERN ZONES...BUT OVERALL REMAIN WELL ABOVE AVERAGE GOING INTO JULY. NUTTER FRIDAY NIGHT THROUGH WEDNESDAY...AN UPPER LEVEL LOW CURRENTLY LOCATED OVER THE GULF OF AK WILL MOVE INTO FAR NW CANADA LATE THIS WEEK THEN TRACK EAST ACROSS AB/SK THIS WEEKEND. ASSOCIATED SHORTWAVE ENERGY DIGGING SE THROUGH BC FRIDAY NIGHT WILL HELP PUSH A MODERATELY STRONG COLD FRONT SOUTH INTO NORTH CENTRAL MT SATURDAY/SATURDAY NIGHT WITH SOME DIFFERENCES REMAINING AMONG MODELS WITH REGARD TO TIMING. HAVE INCREASED POPS FOR SAT/SAT NIGHT WITH GFS/ECMWF MODELS BOTH BRINGING SOME SHORTWAVE AND UPPER LEVEL JET DYNAMICS ACROSS NORTHERN PORTIONS OF THE STATE ALONG WITH THE FRONTAL PASSAGE, THOUGH MOISTURE IS SOMEWHAT LIMITING. COOLER AIRMASS MOVES SOUTH BEHIND THE FRONT SATURDAY NIGHT AND SUNDAY WITH SUNDAY AFTERNOON TEMPERATURES COOLING BACK TO NEAR OR EVEN SLIGHTLY BELOW SEASONAL AVERAGES. THE FRONTAL BOUNDARY WILL STALL OVER SW MT SUNDAY WHERE SHOWERS AND THUNDERSTORMS WILL BE MAINLY LIMITED TO AREAS NEAR THE ID/WY BORDER. MODELS DIVERGE WITH THE OVERALL UPPER LEVEL PATTERN EVOLUTION NEXT WEEK WITH THE ECMWF MODEL MAINTAINING A MORE NW FLOW ALOFT OVER THE FORECAST AREA UNDER THE INFLUENCE OF BROAD TROUGHING OVER CENTRAL CANADA WHILE THE GFS QUICKLY REBUILDS UPPER LEVEL RIDGING OVER THE INTERIOR WESTERN US. BOTH SCENARIOS WOULD BRING WARMING CONDITIONS THOUGH THE ECMWF SOLUTION WOULD BE SLOWER. HOENISCH && .PRELIMINARY POINT TEMPS/POPS... GTF 86 57 86 58 / 20 10 0 10 CTB 81 52 84 53 / 40 10 10 10 HLN 93 61 92 62 / 10 0 0 0 BZN 89 51 88 52 / 0 0 0 0 WEY 82 43 80 43 / 10 10 0 0 DLN 89 53 88 54 / 0 0 0 0 HVR 85 56 88 57 / 50 20 10 10 LWT 84 55 83 57 / 20 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
In the hours before
Special weather statement, Jul 1, 1:45 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 145 PM MDT WED JUL 1 2015 MTZ013-045-012030- CHOUTEAU MT-LIBERTY MT- 145 PM MDT WED JUL 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY AND NORTHWESTERN CHOUTEAU COUNTIES UNTIL 230 PM MDT... AT 144 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTHEAST OF THE KNEES...MOVING SOUTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS NEAR 50 MPH. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FORT BENTON...THE KNEES AND LOMA. LAT...LON 4836 11105 4798 11034 4779 11054 4803 11139 TIME...MOT...LOC 1944Z 303DEG 35KT 4820 11109
Local storm report, Jul 1, 2:39 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MDT WED JUL 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST FORT BENTON 47.83N 110.66W
07/01/2015 M57 MPH CHOUTEAU MT MESONET
57 MPH WIND GUST IN THE FORT BENTON AREA. SOME POWER
OUTAGES REPORTED.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 1:45 PM MDT | Special Weather Statement | TFX | Chouteau | 45 min |
| Jul 1, 2:18 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 42 min |
| Jul 1, 3:33 PM MDT | Special Weather Statement | TFX | Petroleum | 12 min |
| Jul 1, 3:51 PM MDT | Special Weather Statement | TFX | Blaine | 39 min |
| Jul 1, 4:21 PM MDT | Special Weather Statement | TFX | Blaine | 39 min |
| Jul 1, 4:58 PM MDT | Special Weather Statement | TFX | Blaine | 62 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.